Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 25, NWS Hastings, NE

September 6, 2016Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Sep 6, 2016, 7:35 PM CDT for Rooks County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2016, 7:35 PM CDT (00:35 UTC)
Expired
Sep 7, 2016, 1:30 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 12:55 AM CDTHEAVY RAIN 3.131 Se Palco, KS6 HR TOTAL ENDING 1 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

626 
WGUS53 KGID 070035
FFWGID
KSC163-070630-
/O.NEW.KGID.FF.W.0025.160907T0035Z-160907T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 130 AM CDT

* AT 733 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PALCO...DAMAR...ZURICH AND WEBSTER STATE PARK. 

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SPRING
CREEK...LOST CREEK...WILD HORSE CREEK AND ASSOCIATED DRAINAGE
BASINS. 

RAINFALL WILL CONTINUE FOR AT LEAST ANOTHER HOUR OR SO IN THE WARNED
AREA. DO NOT DRIVE THROUGH ANY WATER OVER THE ROAD. TURN
AROUND...DON'T DROWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3932 9961 3937 9960 3941 9958 3941 9947
      3944 9930 3932 9928 3920 9933 3915 9944
      3913 9960

$$

NOAA/NWS/MORITZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:15 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 6, 6:15 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
615 PM CDT TUE SEP 6 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Sep 6 2016

A frontal boundary remains draped across the local area this
afternoon...with lots of stratus to the north of this
boundary...and mostly sunny skies along with breezy southerly
winds ongoing to the south of this front. While this boundary has
the potential to be the focusing mechanism for thunderstorms later
this afternoon and evening...overall forcing is weak and the CAP
is strong...especially on the northern side of the frontal
boundary. Despite this...models are trying to initiate some
convection over the next few hours.

With the confidence of significant convection developing across
the local area over the next few hours on the lower side...think
that there is a decent chance for more widespread shower and
thunderstorm activity developing during the late evening through
overnight hours when convection over the high plains begins to
ride northeast along the aforementioned boundary. While widespread
severe weather is not anticipated under this scenario...the local
area remains in a marginal risk for severe weather...and if storms
are able to develop later this afternoon or evening...there is
ample shear and instability to generate large hail and strong
thunderstorm wind gusts.

As the weakening front then tracks further southeast during the
day tomorrow...any chance for thunderstorms is expected to
diminish from west to east. In addition...with this front
becoming more diffuse with time...expect little change in the
overall airmass behind the front...so another seasonably warm to
slightly above average afternoon...temperature wise...is
anticipated across the region Wednesday. Lingering cloud cover
could play a role in how warm we get tomorrow...but think that
even if the sun does not appear until mid to late afternoon...
there will be sufficient time to reach the mid 80s in most spots.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Sep 6 2016

Expect the upper level flow to become more westerly by Wednesday
night...with generally zonal flow anticipated across the region
Thursday. This more zonal pattern will be shortlived...however...
as a fairly strong cold front is expected to track from the
northern Rockies into the plains on Friday. In addition to
dropping temperatures back down slightly below normal over the
upcoming weekend...expect a decent shot for some shower and
thunderstorm activity across the local area late Thursday through
Friday afternoon...as this front makes its way across the region.
While severe potential this far out is highly uncertain...at least
a few strong thunderstorms over this time period cannot be ruled
out given the amount of forecast instability and shear.

Behind this front...expect seasonably cool temperatures along
with dry weather to start the weekend...with temperatures
rebounding nicely as southerly flow increases across the region on
Sunday. Chances for showers and thunderstorms will then return
Monday through Tuesday...as yet another front tracks across the
local area. This front will also usher in a much cooler
airmass...with high temperatures potentially not climbing out of
the 60s over the middle portion of next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening)
Issued at 610 PM CDT Tue Sep 6 2016

COLD FRONT HAS STALLED SOUTH OF GRAND ISLAND AND KEARNEY WITH
WINDS REFLECTING A NORTHERLY DIRECTION. STILL SOME LAG IN LOWER
MVFR/VFR CEILINGS AS THEY ARE HOLDING NORTH BUT WOULD EXPECT THOSE
TO MAKE IT INTO BOTH AIRPORTS AFTER DARK. ALSO AFTER DARK...POST
FRONTAL PRECIPITATION CHANCES INCREASE WITH INCREASING MID LEVEL
FRONTOGENETIC FORCING RESULTING IN SCATTERED SHOWERS...FEW STORMS
AND MVFR/VFR CEILINGS MUCH OF THE NIGHT AND EARLY WEDNESDAY.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Sep 6, 2:55 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
255 PM CDT TUE SEP 6 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
072000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
255 PM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INTENSIFY ACROSS THE
LOCAL AREA LATE THIS AFTERNOON THROUGH TONIGHT. SOME
THUNDERSTORMS COULD BE SEVERE...WITH HAIL UP TO THE SIZE OF GOLF
BALLS BEING THE PRIMARY THREAT. DAMAGING THUNDERSTORM WINDS AND
LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

IN ADDITION...MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF
BOW CREEK IN NORTH CENTRAL KANSAS THROUGH AT LEAST THE EARLY
EVENING HOURS. PLEASE REFER TO THE LATEST FLOOD WARNING MESSAGE
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
WEDNESDAY INTO WEDNESDAY EVENING. THERE IS A MARGINAL RISK THAT
SOME OF THESE STORMS COULD BECOME SEVERE FOR AREAS GENERALLY
ALONG AND EAST OF HIGHWAY 14. THE PRIMARY THREATS INCLUDE DAMAGING
WIND GUSTS OF 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND LOCALLY
HEAVY RAINFALL.

ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST ACROSS PORTIONS OF THE
OUTLOOK AREA THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON...AND
AGAIN NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING. PLEASE RELAY ALL REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

In the hours before

Special weather statement, Sep 6, 6:24 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
624 PM CDT TUE SEP 6 2016

KSZ017-070015-
ROOKS KS-
624 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 715 PM CDT...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF PALCO...OR 13 MILES SOUTHEAST OF HILL
CITY...MOVING NORTHEAST AT 20 MPH.

THIS STORM WAS PART OF A DEVELOPING AREA OF THUNDERSTORMS LIKELY TO
MOVE ACROSS ROOKS COUNTY THIS EVENING. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE...BUT ALSO SOME LOCALLY HEAVY RAINFALL. SUCH QUICK
DOWNPOURS MAY CAUSE SOME LOCALIZED FLOODING SO BE AWARE TO THIS
SITUATION THROUGHOUT THE EVENING.

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...PALCO...WOODSTON...DAMAR...ZURICH...
CODELL AND WEBSTER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3913 9960 3957 9960 3957 9905 3913 9905
TIME...MOT...LOC 2321Z 239DEG 17KT 3921 9970

NOAA/NWS/MORITZ
Local storm report, Sep 6, 7:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             PALCO                   39.25N 99.56W
09/06/2016  M0.25 INCH       ROOKS              KS   TRAINED SPOTTER

            HEAVY RAIN, PEA SIZED HAIL AND WINDS EST AT 40 TO 50MPH
            WITH STORM.

&&

PBEDA

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:14 PM CDTSpecial Weather StatementGIDPhillips46 min
Sep 6, 11:34 PM CDTFlood WatchGIDOsborne, Phillips, Rooks13 hr
Sep 7, 1:24 AM CDTAreal Flood WarningGIDRooks26 hr
Sep 7, 1:51 AM CDTRiver Flood WarningGIDOsborne, Rooks63 hr
Sep 7, 1:51 AM CDTRiver Flood WarningGIDOsborne3 days

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.